Side-effects of IUDs

Bleeding problems are a common side-effect of IUD use. The Progestasert is the only IUD that is not known to cause heavier bleeding than the woman normally experiences — in fact this particular IUD may actually lessen bleeding. Up to fifteen per cent of users ask for removal of their IUD because of bleeding or spotting. Increased menstrual bleeding can mean that the bleeding is heavier or longer-lasting or both, sometimes to the point of pallor, weakness and anaemia. Bleeding may also be a sign of partial expulsion of the IUD. Some doctors prescribe a regime of iron supplements for three months out of every year for IUD users. A greater and/ or longer menstrual flow can cause particular problems in cultures where there are restrictions on the woman’s activities during menstruation; women from such cultures may be considered unsuitable candidates for the IUD. Various drug, vitamin and calcium treatments have been tried to alleviate the bleeding problems caused by IUDS, without notable success. Also, the use of drugs cancels out one of the main advantages of the IUD, which is that the method doesn’t require regular drug use.

Cramping and pain are often present to some extent after an IUD fitting; if they continue, begin unexpectedly or become more intense, they may indicate a more serious problem. The iun could be too large, or may not have unfolded correctly in the uterus, or the uterus may be expelling the device. Up to twenty per cent of users spontaneously expel the IUD within the first year, and many do not realize that they have done so. The percentage of expulsions varies with the type of IUD, the characteristics of the woman (e.g. her age), and the skill of the fitter. The danger of expulsion is greater during periods, as the cervix is more relaxed; also, the expulsion of the IUD from the body may be disguised by the menstrual flow. Symptoms of expulsion can include lengthening or disappearance of the IUD strings, post-coital bleeding, feeling the IUD at the cervix, and vaginal discharge. If not noticed, of course, expulsion may well result in a pregnancy.

Uterine perforation is a more severe side-effect of the IUD, and occurs in roughly 1 in every 2,500 insertions. The device may embed itself in the wall of the uterus, or perforate the cervix, or actually pierce the uterus. The Dalkon shield (now withdrawn from the market) was particularly associated with perforation. The Copper-T and the Lippes Loop seem to have low rates of perforation. The location of the IUD can be detected by ultrasound or X-ray; if it is badly displaced the woman may become pregnant.

Lost strings can cause concern to the IUD user, as she then can’t tell whether her IUD IS still in place. At times the strings can disappear up into the cervix or the uterus; if they are in the cervical canal they can often be retrieved, but if they have gone right up into the uterus this is more difficult. Special instrumetns have been devised to retrieve lost IUD strings, but it is generally better to remove the entire device and start again.

Pelvic inflammatory disease (pip) accounts for many of the hospitalizations (and some of the deaths) associated with IUD use. It is thought that perhaps the strings of the IUD encourage bacteria to travel up the cervix into the uterus, or perhaps that the already-inflamed lining of the uterus and the heavier blood flow act as culture mediums. The chance of contracting ND is considerably greater for IUD users than for other women. Unexplained or foul vaginal discharge is often the first sign of PID; other symptoms may be severe pain and cramping, and fever. PID can lead to endometritis, blockage of the fallopian tubes, peritonitis, abscesses and septicaemia, and can result in infertility. Women who have had previous incidents of Pm are more likely to contract it again using an IUD, and many clinicians will not fit such women with an IUD unless they are sure that they don’t want any (more) children.